I quit taking my meds and feel much better

I stopped taking my levothyroxine/armour combo a little over six weeks ago and I feel great. I stopped my meds against doctor's orders because I was having severe panic attacks and chest pains. Within four to five weeks of stopping the meds, my panic arrack and chest pains subsided. I have actually lost weight and my brain fog is gone. Has anyone else diagnosed with Hashimoto's gone through anything like this?

13 Replies

oldestnewest
  • It is possible that either your hashis is in remission, or you had a flare up and the dying Thyroid cells were flooding your system with thyroxine.

    I would suggest that you keep a careful eye on yourself for signs of reduced thyroid activity, and still have your normal blood tests to see if your TSH rises.

    I hate to be a party pooper, and it is great that you are feeling well at present. But please do bear in mind that hashis can flare up and die down, it is part of the disease, unfortunately.

    Marie xxx

  • Definitely paying close attention to how I'm feeling (peaceful and able to sleep for once) and going for bloodwork tomorrow. Thank you!

  • Remember to have the earliest appointment and fasting.

  • Maybe you are one of those patients who can't stand any T4?

    My friend got a phone call from a very good thyroid doctor soon after an appointment. Among other recommendations the doctor suggested reducing Levo 150->75. My friend decreased to 50 and felt much better. Even the bloods were better. (Now she is on combination therapy. However at times not able to take T4 which causes anxiety and palps)

  • The original reason for starting medication was a tsh of 94, so at that time meds were obviously necessary. I decided to eliminate gluten from my diet and upped my consumption of vegetables and after about six months of eating right, my meds felt like they were way too high. I stopped them because I felt like I was going to die if I didn't.

  • I agree with marram, that sounds like a Hashi's flare - or Hashi's swing, call it what you will - for a period you had an excess of thyroid hormone in your blood. But, it won't last forever. Hashi's does swing like that. I very much doubt it had anything to do with eating more vegetables. And going gluten-free doesn't have an instant effect, and wouldn't have any effect on how large a dose of 'meds' you need.

  • Ah! Now you're talking, jenniferarchiba!

    Many Hashis sufferers have found that eliminating gluten has a very positive effect on their wellbeing, because the gluten can activate the Hashi antibodies in sensitive individuals. If you can keep up whatever has helped you, i.e. The current diet, you are doing fine.

    Unfortunately, any adverse event such as infections, stress, traumatic life events, can all spoil this delicate balance, and sometimes things just go wrong again and we never know why, but well done you for working hard to take control of your own health.

    Hopefully your experience can encourage others to do the same.

    xx

  • While I was typing this response, Greygoose posted hers, and she is quite right, the diet takes time to have any effect, as you have probably found.

    She is also correct, in that once the swing goes the other way, you might have to go back on the meds, hence having to be vigilant to keep an eye on your TSH, as you are already.

  • Thanks- you made me smile

  • I did go to the ER when I was having chest pains and panic attacks. They said my tsh was .08 and no reason for concern and pretty much considered me a mental case- didn't bother with an ekg or anything- I guess if they were correct about the whole mental thing my panic attacks would not have stopped- felt like I had to trust my gut and just quit the meds

  • I read that it takes 8-10 weeks for levothyroxine to clear the body. So you may start to experience hypothyroid symptoms in a few weeks. I don't know about armour. Sounds like you can't tolerate levothyroxine, so maybe, if the hypo symptoms return, you will find t3 alone suitable. I stopped levothyroxine after 18 years and am doing well on t3 only.

    I hope the symptoms don't return, but hashimotos does flare up and down. Glad you are feeling well now, but be aware that once all the levothyroxine has cleared from your body, you may feel ill again. I hope not. Good luck.

  • Thanks so much for the information- definitely watching myself closely and expecting the possibility of having to restart meds.

  • Like you a few moths ago I stopped taking Thyroxine as it was making me crazy, after a few weeks I felt better than I have in years but had to go back and have my bloods checked, I honestly thought they were going to show that i had a working thyroid and would no longer need Thyroxine, imagine my disappointment when I got a frantic call from surgery saying your TSH is 69.7 start taking your meds NOW, I was on 125mg am now on 25 and feel fine but know it's not enough, today I had an Endo appointment and they are going to try me on T3/T4 combo to see if I get on any better. I really hope so ! because T4 alone really doesn't work for me. My GP said he was worried that if I stayed off my meds I could become psychotic, which is not something that I want. I felt I was more likely to become psychotic on T4. But then Hasi seems to make some of us crazy when we have a flair up. Seems to be the thyroid flooding the system with T4. I would just say keep a close eye on things and if you start to feel unwell start on the meds again. good luck!!

You may also like...